Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 128, NWS New Orleans, LA

November 11, 2002Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Nov 11, 2002, 6:18 PM CST for Plaquemines Parish, Louisiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 11, 2002, 6:18 PM CST (00:18 UTC)
Expired
Nov 11, 2002, 6:45 PM CST
In force
27 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2002-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2002-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
1.8
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

810 
WUUS54 KLIX 120018
SVRNEW
LAC075-120045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
615 PM CST MON NOV 11 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA

* UNTIL 645 PM CST

* AT 610 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM NEAR BURAS...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BOOTHVILLE AT 630 PM CST

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2935 8961 2922 8946 2958 8897 2978 8919

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 2:50 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Nov 11, 2:50 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
250 PM CST MON NOV 11 2002

MAIN FORECAST CHALLENGE FOR THIS PACKAGE IS PRECIPITATION THROUGH
TONIGHT. FAIRLY INTENSE CONVECTION HAS DEVELOPED THIS AFTERNOON IN
AN AREA OF LOW LEVEL CONVERGENCE ACROSS COASTAL AREAS OF SOUTHEAST
LOUISIANA AND MISSISSIPPI AND THE ADJACENT COASTAL WATERS. THIS AREA
IS ALONG AND TO THE SOUTH OF A NEARLY STATIONARY SHALLOW FRONTAL
BOUNDARY EXTENDING ACROSS THE FORECAST AREA. THE CONVECTION THIS
AFTERNOON HAS INTENSIFIED AS THE LOW LEVEL FLOW HAS INCREASED IN
RESPONSE TO AN APPROACHING UPPER JET ROUNDING THE BASE OF A
SHARPENING MID/UPPER LEVEL TROUGH APPROACHING THE LOWER MISSISSIPPI
VALLEY AND CENTRAL GULF COAST REGION. WE EXPECT THE PRECIPITATION
WILL CONTINUE TO INCREASE IN COVERAGE INTO THE EVENING HOURS ACROSS
THE FORECAST AREA AS BOTH FORCING AND UPPER LEVEL DIVERGENCE
INCREASES. IN ADDITION...A WEAK WAVE MAY MOVE EAST ALONG THE FRONT
THIS EVENING AND TONIGHT TO HELP ENHANCE THE PRECIPITATION. LIX
RADAR HAS INDICATED ROTATION IN A NUMBER OF THE CELLS ACROSS THE
COASTAL WATERS THIS AFTERNOON AND ALTHOUGH DIRECTIONAL SHEAR IS
LIMITED SUFFICIENT LOW LEVEL SPEED SHEAR EXISTS FOR ROTATING STORMS.
IF A WAVE DOES INDEED MOVE ALONG THE FRONT...LOW LEVEL DIRECTION
SHEAR MAY INCREASE SOMEWHAT INTO THE EVENING HOURS. THE BEST CHANCE
FOR ANY SEVERE WEATHER WILL LIKELY REMAIN NEAR THE COAST WITH ONLY
ELEVATED CONVECTION EXPECTED FURTHER INLAND. FRONTAL BOUNDARY SHOULD
BEGIN PUSHING SOUTH INTO THE COASTAL WATERS LATE TONIGHT WITH SOME
OVERRUNNING LIGHT RAIN PERSISTING INTO THE MORNING HOURS. CLOUDINESS
WILL BEGIN TO DIMINISH BY LATE IN THE DAY AS THE MID LEVEL TROUGH
MAKES ITS WAY EAST ACROSS THE AREA.

REMAINDER OF THE FORECAST PERIOD LOOKS DRY AS MUCH DRIER AIR
ADVECTS INTO THE AREA THROUGH THE MIDDLE OF THE WEEK AS NORTHWEST
FLOW ALOFT PREVAILS. A SMALL CHANCE OF SHOWERS WILL BE MENTIONED IN
THE FORECAST FOR FRIDAY NIGHT AND EARLY SATURDAY AS ANOTHER UPPER
TROUGH APPROACHES AND AN ASSOCIATED COLD FRONT MOVES SOUTH ACROSS
THE AREA. DRY WEATHER WILL RETURN FOR THE END OF THE WEEKEND AND THE
BEGINNING OF THE NEXT WORK WEEK.

PRELIMINARY NUMBER FOLLOW...

MCB 52/62/39/63 7200      BTR 55/64/42/64 8200
MSY 59/66/49/65 9400      GPT 57/65/44/64 9400

.NEW...SMALL CRAFT ADVISORY PQL TO ATCHAFALAYA RIVER INCLUDING
       LAKES PONTCHARTRAIN AND MAUREPAS
LA...NONE.
MS...NONE.

11
Hazardous weather outlook, Nov 11, 11:00 AM CST, 7 hours 18 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST MON NOV 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS ALL OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI ALTHOUGH
THEY WILL BE MOST NUMEROUS ACROSS COASTAL AREAS. THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 35 MPH...BRIEF HEAVY
RAINFALL AND OCCASIONAL LIGHTNING. SEVERE THUNDERSTORM DEVELOPMENT
IS NOT EXPECTED THROUGH TONIGHT.

FLOODING...
THE LOWER PEARL RIVER BASIN REMAINS IN FLOOD. THE BOGUE FALAYA RIVER
AT BOSTON STREET IN COVINGTON IS FORECAST TO GO ABOVE FLOOD STAGE
THIS EVENING AND THE WOLF RIVER NEAR GULFPORT IS FORECAST TO GO
ABOVE FLOOD STAGE TUESDAY. REFER TO THE LATEST RIVER FLOOD
STATEMENTS FOR MORE DETAILS.

MARINE...
MODERATE TO STRONG NORTH WINDS WILL DEVELOP LATE TONIGHT ACROSS THE
COASTAL WATERS IN THE WAKE OF A COLD FRONT. A SMALL CRAFT ADVISORY
MAY BE REQUIRED LATE TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION IS NOT REQUIRED.

.TUESDAY THROUGH SUNDAY...
STRONG NORTH WINDS ARE EXPECTED TO CONTINUE TUESDAY OVER THE COASTAL
WATERS AND SLOWLY DIMINISH WEDNESDAY. THUNDERSTORM DEVELOPMENT IS
NOT EXPECTED THROUGH SUNDAY.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 6:05 PM CSTSpecial Marine WarningLIX55 min
Nov 11, 6:13 PM CSTSevere Thunderstorm WarningLIXSaint Tammany47 min
Nov 11, 6:24 PM CSTSpecial Marine WarningLIX36 min
Nov 11, 6:45 PM CSTSpecial Marine WarningLIX60 min
Nov 12, 12:14 AM CSTSpecial Marine WarningLIX2 hr
Nov 12, 3:22 AM CSTSpecial Marine WarningLIX113 min
Nov 12, 5:31 AM CSTSpecial Marine WarningLIX59 min
Nov 12, 5:31 AM CSTSpecial Marine WarningLIX59 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.